Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Huntsville, AL

April 7, 2005Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 7, 2005, 1:52 PM CDT for Madison County, Marshall County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2005, 1:52 PM CDT (18:52 UTC)
Expired
Apr 7, 2005, 2:15 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:40 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 7, 10:40 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT THU APR 7 2005

.UPDATE...
SFC LOW CENTERED OVER WESTERN TN THIS MORNING...WITH COLD FRONT
MOVING THROUGH CENTRAL MS. UPPER LEVEL LOW SPINNING OVER EASTERN
AR/WESTERN MS. SCATTERED SHOWERS CONTINUE TO MOVE NORTHWARD ACROSS
THE TENNESSEE VALLEY THIS MORNING...WITH MOST OF THE ACTIVITY OVER
NORTHEAST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE. TEMPS AS OF 15Z
WERE IN THE LOW TO MID 60S...WITH DEWPOINTS AROUND 60. SEEING SOME
BREAKS IN THE CLOUD COVER...BUT WITH SEVERAL LAYERS OF
CLOUDS...SKIES CONTINUE TO BE MOSTLY CLOUDY. MAIN CONCERN FOR TODAY
IS THUNDERSTORM POTENTIAL. LATEST RUC SHOWS SOME INSTABILITY ACROSS
THE FA TODAY...WITH FAIRLY STEEP LAPSE RATES AND DECENT CAPE. NOT
SEEING ANY THUNDER WITH ACTIVITY SO FAR THIS MORNING...BUT IF WE
CONTINUE TO SEE BREAKS IN CLOUD COVER...WILL LIKELY SEE SOME
SCATTERED CONVECTION LATER TODAY. WITH UPPER LEVEL LOW BEGINNING TO
MOVE ACROSS AL THIS AFTERNOON...AND WET BULB ZERO HEIGHTS AROUND
8KFT...COULD SEE SOME SMALL HAIL IN THUNDERSTORMS. AN ISOLATED
THUNDERSTORM WITH DIME TO PENNY SIZE HAIL REMAINS POSSIBLE...AS
LATEST SWODY1 HAS AREAS MAINLY ALONG AND EAST OF I 65 OUTLOOKED IN
SLIGHT RISK.

CURRENT FORECAST LOOKS IN GOOD SHAPE...WITH SCATTERED POPS FOR
CENTRAL AND WESTERN AREAS...AND LIKELY OVER NE AL AND TN COUNTIES.
WILL CHANGE SKY COVER WORDING TO MOSTLY CLOUDY TO ACCOUNT FOR SOME
BREAKS IN CLOUD COVER...WITH ONLY OTHER PLANNED CHANGES TO CLEAR UP
TIMING WORDING.

24
&&

.PREV DISCUSSION...
SHORT TERM (TODAY-SAT)...
FRONTAL BOUNDARY AND UPPER LOW MOVE EAST OF FA THUR NIGHT.  WRAP-
AROUND CLOUDS IN CYCLONIC FLOW WILL KEEP DREARY CONDS ACROSS TN
VALLEY INTO FRIDAY WITH DECREASING CLOUDS LATE.  TEMPS WILL BE
COOLEST ON FRIDAY...STRUGGLING TO RISE INTO THE MIDDLE 60S.  RETURN
TO MORE SEASONAL VALUES EXPECTED ON SATURDAY WITH UPPER RIDGE
BUILDING IN AND A BEAUTIFUL WEEKEND ON TAP.

LONG TERM (SUN-MON)...
NEXT SYSTEM STILL FCST TO MOVE IN MONDAY NIGHT.  FA IS PROGGED TO BE
IN WARM SECTOR BUT GIVEN RECENT HISTORY...AM NOT VERY CONFIDENT OF
THIS SOLN.  WILL HAVE TO WAIT AND SEE THO WITH 85H WINDS FCST OVER
40 KTS AND THETA-E AXIS MOVING IN.  WILL BE MAKING VERY MINIMAL
CHANGES TO EXTENDED PORTIONS AT THIS POINT.

PB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&
Hazardous weather outlook, Apr 7, 11:30 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT THU APR 7 2005

ALZ001>010-016-TNZ076-096-097-080230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1130 AM CDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE...

.DAY ONE...(TODAY AND TONIGHT)...

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ACROSS THE
TENNESSEE VALLEY THIS AFTERNOON. THIS WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE AREA...WITH THE HIGHEST CONCENTRATION OF
STORMS EAST OF I 65. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...ESPECIALLY WITH SOME BREAKS IN CLOUD COVER. WITH FREEZING
LEVELS ALOFT RELATIVELY LOW...LARGE HAIL IS THE MAIN THREAT. AN
ISOLATED STORM WITH DAMAGING WIND WILL ALSO BE POSSIBLE.

IN ADDITION...WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED ANY
BRIEF DOWNPOURS MAY RESULT IN ISOLATED RUNOFF PROBLEMS ESPECIALLY
ACROSS NORTHWEST ALABAMA.

THE CHANCE FOR SHOWERS WILL LINGER THROUGH TONIGHT BUT THE THREAT
FOR THUNDER WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW SHOWERS MAY LINGER INTO FRIDAY MORNING...BUT AS THE UPPER LOW
CONTINUES TO MOVE WELL EAST OF THE AREA A RETURN TO DRIER AND MORE
SEASONABLE WEATHER CAN BE EXPECTED THROUGH THE UPCOMING WEEKEND.

ANOTHER STORM SYSTEM SIMILAR TO ONE THAT AFFECTED THE AREA THIS
WEEK WILL MOVE INTO THE TENNESSEE VALLEY BY THE MIDDLE OF NEXT
WEEK. SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY IT...BUT AS
HAS BEEN THE CASE SEVERAL TIMES THIS SPRING IT APPEARS THAT THE MOST
UNSTABLE AIR WILL HAVE A DIFFICULT TIME MAKING IT INTO NORTH
ALABAMA...THUS LIMITING THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL IS NOT
ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Apr 7, 12:03 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT THU APR 7 2005

ALZ005>010-016-TNZ076-096-097-071800-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
1203 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT FOR STRENGTHENING THUNDERSTORMS EAST OF
I-65...

AT NOONTIME...SCATTERED THUNDERSTORMS WERE DEVELOPING AND
INCREASING IN STRENGTH OVER PARTS OF SOUTHERN MIDDLE TENNESSEE...
AND NORTHERN ALABAMA...MAINLY EAST OF I-65.

THROUGH 1 PM...ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL OF UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS AROUND
30 MPH.

THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THE
AFTERNOON PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
STATEMENTS.

SCHAUB
Special weather statement, Apr 7, 12:48 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT THU APR 7 2005

ALZ006-007-071815-
MADISON-MORGAN-
1248 PM CDT THU APR 7 2005

...FUNNEL CLOUDS HAVE BEEN REPORTED OVER THE CITY OF HUNTSVILLE...

NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN REPORTED OVER THE CITY OF
HUNTSVILLE. THESE ARE NOT TRUE TORNADO FUNNELS THESE FUNNEL CLOUDS
ARE THE RESULT OF VERY COLD AIR ALOFT...ALONG WITH THUNDERSTORM
DEVELOPMENT.

THESE FUNNELS SHOULD REMAIN ALOFT THROUGH THE EARLY AFTERNOON.
HOWEVER...A BRIEF TOUCHDOWN BY A FUNNEL COULD CAUSE WIND DAMAGE...
ESPECIALLY TO WEAK BUILDINGS SUCH AS SHEDS.

MORE FUNNEL CLOUD DEVELOPMENT IS POSSIBLE OVER MADISON AND MORGAN
COUNTIES OF NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO FOR
LATER STATEMENTS.

BOYD
Special weather statement, Apr 7, 1:15 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU APR 7 2005

ALZ005>010-016-TNZ076-096-097-071930-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
115 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT FOR STRENGTHENING THUNDERSTORMS NEAR AND
EAST OF I-65...

AT 110 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP...WITH SOME INCREASE IN INTENSITY ACROSS PORTIONS OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...MAINLY NEAR AND EAST OF
INTERSTATE 65. MOVEMENT IS NORTH TO NORTHEAST AROUND 25 MPH.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL OF UP TO
ONE HALF INCH IN DIAMETER...AND WIND GUSTS AROUND 30 MPH. REPORTS OF
FUNNEL CLOUDS ASSOCIATED WITH THESE STORMS ARE POSSIBLE TOO. AT THIS
TIME...THESE FUNNELS CLOUDS ARE EXPECTED TO REMAIN ALOFT. THESE
FUNNEL CLOUDS ARE A RESULT OF COLD AIR ALOFT AND INTERACTIONS FROM
THUNDERSTORM DEVELOPMENT.

THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THE
AFTERNOON PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
STATEMENTS.

BOYD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:05 PM CDTSevere Thunderstorm WarningHUNColbert25 min
Apr 7, 2:16 PM CDTSevere Thunderstorm WarningHUNMarshall30 min
Apr 7, 2:33 PM CDTSevere Thunderstorm WarningHUNJackson27 min
Apr 7, 3:00 PM CDTSevere Thunderstorm WarningHUNJackson49 min
Apr 7, 3:12 PM CDTSevere Thunderstorm WarningHUNMarshall, Morgan48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.